Alert archive / Texas / Red Flag Warnings in 2008
Red Flag Warning 57, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this red flag warning at May 9, 2008, 5:16 AM CDT for Loving County, Texas. It took effect at May 9, 2008, 1:00 PM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 9, 2008, 5:16 AM CDT (10:16 UTC)
- In effect from
- May 9, 2008, 1:00 PM CDT
- Expired
- May 9, 2008, 10:00 PM CDT
- In force
- 9 hr
- Issued by
- NWS Midland/Odessa, TX
County Loving County, TX
The radar
The Midland/Odessa radar (KMAF), 132 km from the middle of the area, began a volume at 10:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 10.3 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 6105 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS84 KMAF 091016 RFWMAF RED FLAG WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 516 AM CDT FRI MAY 9 2008 ...A RED FLAG WARNING IS IN EFFECT THIS AFTERNOON AND EVENING FOR THE SOUTHEASTERN NEW MEXICO PLAINS...THE GUADALUPE MOUNTAINS... THE VAN HORN AREA...THE UPPER TRANS PECOS...AND THE MARFA PLATEAU FOR WINDY CONDITIONS...VERY LOW RELATIVE HUMIDITY...AND HIGH TO VERY HIGH FIRE DANGER... ...A FIRE WEATHER WATCH REMAINS IN EFFECT SATURDAY AFTERNOON AND EVENING FOR THE SOUTHEASTERN NEW MEXICO PLAINS...THE GUADALUPE MOUNTAINS...THE VAN HORN AREA...THE UPPER TRANS PECOS...AND THE MARFA PLATEAU FOR WINDY CONDITIONS...VERY LOW RELATIVE HUMIDITY... AND HIGH TO VERY HIGH FIRE DANGER... .DISCUSSION... CRITICAL FIRE WEATHER CONDITIONS ARE AGAIN EXPECTED ACROSS SOUTHEASTERN NEW MEXICO PLAINS...THE GUADALUPE MOUNTAINS... THE VAN HORN AREA...THE UPPER TRANS PECOS...AND THE MARFA PLATEAU. ABOVE NORMAL TEMPERATURES ALONG WITH A DRY AIRMASS WILL DROP MINIMUM RELATIVE HUMIDITIES BELOW 15%. IN ADDITION...SUSTAINED WINDS WILL INCREASE ABOVE 20 MPH. VERY HIGH FIRE DANGER WILL ALSO CONTINUE ACROSS THE REGION. SIMILAR CONDITIONS WILL BE POSSIBLE ON SATURDAY. NMZ114-115-TXZ057>059-074-258-092100- /O.UPG.KMAF.FW.A.0052.080509T1800Z-080510T0300Z/ /O.NEW.KMAF.FW.W.0057.080509T1800Z-080510T0300Z/ /O.CON.KMAF.FW.A.0053.080510T1800Z-080511T0300Z/ GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ- SOUTHEAST PLAINS/BLM ROSWELL/LNZ-VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING- DAVIS/APACHE MOUNTAINS AREA-GUADALUPE MOUNTAINS- 516 AM CDT FRI MAY 9 2008 /416 AM MDT FRI MAY 9 2008/ ...RED FLAG WARNING IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 10 PM CDT /9 PM MDT/ THIS EVENING... ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING... THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 10 PM CDT /9 PM MDT/ THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. A FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING. WEST WINDS WILL INCREASE TO 20 MPH OR GREATER THIS AFTERNOON AND EVENING AS MINIMUM RH/S DROP TO NEAR 10 PERCENT. IN ADDITION...VERY HIGH FIRE DANGER CAN ALSO BE EXPECTED. SIMILAR CONDITIONS ARE POSSIBLE ON SATURDAY...WITH THE POSSIBILITY OF STRONGER WINDS DURING THE LATE AFTERNOON AS AN UPPER LEVEL SYSTEM PASSES NORTH OF THE REGION. DO NOT THROW CIGARETTES ONTO THE GROUND OR OUT OF A MOVING VEHICLE. KEEP VEHICLES ON DRIVING SURFACES... AND DO NOT DRIVE THROUGH TALL GRASS. AVOID ACTIVITIES THAT MAY PRODUCE OUTDOOR FLAMES OR SPARKS. ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO GROW RAPIDLY INTO DANGEROUS WIND-DRIVEN WILDFIRES. $$ TXZ080-092100- /O.UPG.KMAF.FW.A.0052.080509T1800Z-080510T0300Z/ /O.NEW.KMAF.FW.W.0057.080509T1800Z-080510T0300Z/ MARFA PLATEAU- 516 AM CDT FRI MAY 9 2008 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 PM CDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 PM CDT THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. DRY AND WINDY CONDITIONS ARE EXPECTED TODAY ALONG WITH HIGH TO VERY HIGH FIRE DANGER. MINIMUM RH/S ARE EXPECTED TO DROP TO NEAR 10% WITH SUSTAINED WIND SPEEDS AROUND 20 MPH. DO NOT THROW CIGARETTES ONTO THE GROUND OR OUT OF A MOVING VEHICLE. KEEP VEHICLES ON DRIVING SURFACES...AND DO NOT DRIVE THROUGH TALL GRASS. AVOID ACTIVITIES THAT MAY PRODUCE OUTDOOR FLAMES OR SPARKS. ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO GROW RAPIDLY INTO DANGEROUS WIND-DRIVEN WILDFIRES. $$
1 follow-up statement
000 WWUS84 KMAF 091914 RFWMAF RED FLAG WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 214 PM CDT FRI MAY 9 2008 ...A RED FLAG WARNING REMAINS IN EFFECT THIS AFTERNOON AND EVENING FOR THE SOUTHEASTERN NEW MEXICO PLAINS...THE GUADALUPE MOUNTAINS... THE VAN HORN AREA...THE UPPER TRANS PECOS...AND THE MARFA PLATEAU FOR WINDY CONDITIONS...VERY LOW RELATIVE HUMIDITY...AND HIGH TO VERY HIGH FIRE DANGER... ...A FIRE WEATHER WATCH REMAINS IN EFFECT SATURDAY AFTERNOON AND EVENING FOR THE SOUTHEASTERN NEW MEXICO PLAINS...THE GUADALUPE MOUNTAINS...THE VAN HORN AREA...THE UPPER TRANS PECOS...AND THE MARFA PLATEAU FOR WINDY CONDITIONS...VERY LOW RELATIVE HUMIDITY... AND HIGH TO VERY HIGH FIRE DANGER... .DISCUSSION... CRITICAL FIRE WEATHER CONDITIONS ARE AGAIN EXPECTED ACROSS SOUTHEASTERN NEW MEXICO PLAINS...THE GUADALUPE MOUNTAINS... THE VAN HORN AREA...THE UPPER TRANS PECOS...AND THE MARFA PLATEAU. ABOVE NORMAL TEMPERATURES ALONG WITH A DRY AIRMASS WILL DROP MINIMUM RELATIVE HUMIDITIES BELOW 15%. IN ADDITION... SUSTAINED WINDS WILL INCREASE ABOVE 20 MPH. VERY HIGH FIRE DANGER WILL ALSO CONTINUE ACROSS THE REGION. SIMILAR CONDITIONS WILL BE POSSIBLE ON SATURDAY. NMZ114-115-TXZ057>059-074-258-100400- /O.CON.KMAF.FW.W.0057.000000T0000Z-080510T0300Z/ /O.CON.KMAF.FW.A.0053.080510T1800Z-080511T0300Z/ GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ- SOUTHEAST PLAINS/BLM ROSWELL/LNZ-VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING- DAVIS/APACHE MOUNTAINS AREA-GUADALUPE MOUNTAINS- 214 PM CDT FRI MAY 9 2008 /114 PM MDT FRI MAY 9 2008/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM CDT /9 PM MDT/ THIS EVENING... ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM CDT /9 PM MDT/ THIS EVENING. A FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING. WEST WINDS WILL INCREASE TO 20 MPH OR GREATER THIS AFTERNOON AND EVENING AS MINIMUM RH/S DROP TO NEAR 10 PERCENT. IN ADDITION... VERY HIGH FIRE DANGER CAN ALSO BE EXPECTED. SIMILAR CONDITIONS ARE POSSIBLE ON SATURDAY...WITH THE POSSIBILITY OF STRONGER WINDS DURING THE LATE AFTERNOON AS AN UPPER LEVEL SYSTEM PASSES NORTH OF THE REGION. DO NOT THROW CIGARETTES ONTO THE GROUND OR OUT OF A MOVING VEHICLE. KEEP VEHICLES ON DRIVING SURFACES... AND DO NOT DRIVE THROUGH TALL GRASS. AVOID ACTIVITIES THAT MAY PRODUCE OUTDOOR FLAMES OR SPARKS. ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO GROW RAPIDLY INTO DANGEROUS WIND-DRIVEN WILDFIRES. $$ TXZ080-100300- /O.CON.KMAF.FW.W.0057.000000T0000Z-080510T0300Z/ MARFA PLATEAU- 214 PM CDT FRI MAY 9 2008 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING. DRY AND WINDY CONDITIONS ARE EXPECTED TODAY ALONG WITH HIGH TO VERY HIGH FIRE DANGER. MINIMUM RH/S ARE EXPECTED TO DROP TO NEAR 10% WITH SUSTAINED WIND SPEEDS AROUND 20 MPH. DO NOT THROW CIGARETTES ONTO THE GROUND OR OUT OF A MOVING VEHICLE. KEEP VEHICLES ON DRIVING SURFACES...AND DO NOT DRIVE THROUGH TALL GRASS. AVOID ACTIVITIES THAT MAY PRODUCE OUTDOOR FLAMES OR SPARKS. ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO GROW RAPIDLY INTO DANGEROUS WIND-DRIVEN WILDFIRES. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at May 9, 3:47 AM CDT, 1 hour 29 minutes earlier.
Area forecast discussion, May 9, 3:47 AM CDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
347 AM CDT FRI MAY 9 2008
.DISCUSSION...
WEAK FRONT IS SAGGING INTO THE NORTHERN PERMIAN BASIN THIS MORNING
AND WILL MAKE IT TO ABOUT THE PECOS RIVER BEFORE BECOMING
STATIONARY...THEN GRADUALLY LIFTING NORTH. THE FRONT WILL DAMPEN
TEMPS ONLY SLIGHTLY AND WILL HAVE LITTLE OTHER EFFECT THAN WIND
DIRECTION. MODELS ARE IN GOOD AGREEMENT SHOWING A STRONGER FRONT
MOVING THROUGH THE AREA SATURDAY NIGHT CAUSING A GREATER EFFECT ON
TEMPERATURES. UNFORTUNATELY THE UPPER DYNAMICS WITH THIS SYSTEM
WILL BE TOO FAR REMOVED TO THE NORTH TO BRING ANY PRECIP CHANCES.
NEXT WEEK IS NOT VERY CLEAR ON THE SPECIFICS THOUGH THERE IS GOOD
AGREEMENT ON THE GENERAL PATTERN. ALL MODELS ARE SHOWING AN
AMPLIFICATION OF A WEST COAST RIDGE AND AN EAST COAST TROUGH
PATTERN. THE GFS ENSEMBLES SHOW LITTLE STANDARD DEVIATION IN THE
PLACEMENT OF THE RIDGE AND TROUGH AXIS WHICH FAVORABLE BELOW
NORMAL TEMPERATURES THROUGH NEXT WEEK. THERE IS CONSIDERABLY
HIGHER STD DEV IN THE NORTHERLY FLOW OVER THE CENTRAL PLAINS
INDICATIVE OF PROBLEMS HANDLING THE MINOR S/W TROFS MOVING THROUGH
THE FLOW. GIVEN THE GOOD AGREEMENT OF THE OVERALL
PATTERN...STAYED CLOSE TO MEX IN THE EXTENDED PERIOD WITH THE
EXCEPTION OF WEDNESDAY WHICH SEEMS JUST TOO COOL. WENT AHEAD AND
ADDED SLT CHC POPS TO THE FORECAST TUE NIGHT INTO WED GOING WITH
THE GFS SOLUTION BRINGING AN UPPER LOW ACROSS WEST TEXAS...BUT
AGAIN THE DETAILS AT THIS POINT ARE STILL UNCERTAIN AND THESE MAY
NEED TO BE PULLED IF THE ECMWF PROVES THE BETTER SOLUTION.
.FIRE WEATHER...
UPGRADED THE FIRE WEATHER WATCH TO A WARNING TODAY...BUT THE
GREATEST THREAT WILL DEFINITELY BE IN THE HIGHER ELEVATIONS WITH
LOCATIONS FURTHER EAST STRUGGLING TO REACH THE REQUIRED WIND
SPEEDS WITH A FRONT MOVING INTO THE AREA. LEFT THE FIRE WX WATCH
FOR TOMORROW ALONE FOR NOW...STILL QUITE UNCERTAIN AS TO WHETHER
THE WINDS WILL INCREASE HIGH ENOUGH GIVEN THE PRESSURE GRADIENT
RELAXING AHEAD OF YET ANOTHER FRONT DUE SAT NIGHT. LATER SHIFTS
CAN EVALUATE FURTHER.
HENNIG
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 89 59 93 55 / 0 0 0 0
CARLSBAD NM 88 60 95 55 / 0 0 0 0
DRYDEN TX 98 65 103 64 / 0 0 0 0
FORT STOCKTON TX 92 64 95 58 / 0 0 0 0
GUADALUPE PASS TX 82 60 85 56 / 0 0 0 0
HOBBS NM 87 56 93 52 / 0 0 0 0
MARFA TX 83 51 87 54 / 0 0 0 0
MIDLAND INTL AIRPORT TX 91 60 94 51 / 0 0 0 0
ODESSA TX 92 64 95 53 / 0 0 0 0
WINK TX 96 61 99 55 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR
THE FOLLOWING ZONES...GUADALUPE MOUNTAINS NP/LINCOLN
NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.
FIRE WEATHER WATCH FROM 12 PM TO 9 PM MDT SATURDAY FOR THE
FOLLOWING ZONES...GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...
SOUTHEAST PLAINS/BLM ROSWELL/LNZ.
TX...RED FLAG WARNING FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 10
PM CDT /9 PM MDT/ THIS EVENING FOR THE FOLLOWING ZONES...
DAVIS/APACHE MOUNTAINS AREA...GUADALUPE MOUNTAINS...
LOVING...MARFA PLATEAU...REEVES COUNTY AND UPPER TRANS
PECOS...VAN HORN AND HIGHWAY 54 CORRIDOR.
FIRE WEATHER WATCH FROM 1 PM CDT /12 PM MDT/ TO 10 PM CDT /9 PM
MDT/ SATURDAY FOR THE FOLLOWING ZONES...DAVIS/APACHE
MOUNTAINS AREA...GUADALUPE MOUNTAINS...LOVING...REEVES
COUNTY AND UPPER TRANS PECOS...VAN HORN AND HIGHWAY 54
CORRIDOR.
&&
10Hazardous weather outlook, May 9, 4:04 AM CDT, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 404 AM CDT FRI MAY 9 2008 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-100915- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 404 AM CDT FRI MAY 9 2008 /304 AM MDT FRI MAY 9 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT DRY AND BREEZY CONDITIONS WILL RETURN TO SOUTHEAST NEW MEXICO AND WEST TEXAS TODAY BRINGING CRITICAL FIRE WEATHER CONDITIONS TO PORTIONS OF THE AREA. A RED FLAG WARNING WILL BE IN EFFECT THIS AFTERNOON THROUGH MID EVENING FOR SOUTHEAST NEW MEXICO AND THE HIGHER TERRAIN OF WEST TEXAS. IN THESE AREAS...AFTERNOON MINIMUM RELATIVE HUMIDITY WILL FALL BELOW 10 PERCENT WITH WINDS INCREASING TO IN EXCESS OF 20 MPH THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY VERY DRY CONDITIONS WILL OCCUR AGAIN ON SATURDAY WITH RELATIVE HUMIDITIES DROPPING TO NEAR 5 PERCENT ACROSS THE AREA. WINDS ARE NOT EXPECTED TO BE VERY STRONG...THOUGH WINDS IN EXCESS OF 20 MPH ARE POSSIBLE AGAIN ACROSS SOUTHEAST NEW MEXICO AND THE HIGHER TERRAIN OF WEST TEXAS. A FIRE WEATHER WATCH HAS BEEN ISSUED FOR THOSE AREAS FOR SATURDAY AFTERNOON THROUGH MID SATURDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND 05
Nearby
Red Flag Warnings in Texas, 2008Red Flag Warnings in New Mexico, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.